Opiate addiction is a widespread problem faced by people across the globe. It can involve addiction to illegal drugs like heroin and even prescribed pain relievers like codeine etc. Long term use of these opiates can make the individual’s body resistant to these drugs. A person can get addicted to these drugs and can become physiologically and psychologically dependent on them. Not only is opiates addiction unhealthy, but can eventually be fatal too. For ones trying to quit opiates addiction, the journey can be a challenging one since the only way to do away with the opiate addiction is to stop taking the drug. This means that one has to go through the stressful and taxing withdrawal process.

How Long Does It Take To Withdraw From Opiates?

The first week of opiates withdrawal is generally the worst, but some symptoms can last longer. The opiate withdrawal symptoms typically last for a month, but in certain cases they can even linger for many months. Symptoms which can pertain for more than a week disturbed sleep, depression, tiredness and anxiety. To pass through opiates withdrawal successfully, one needs to rightly know about the symptoms and tips to cope with it.

What Are The Symptoms of Opiates Withdrawal?

An individual will develop withdrawal symptoms as opiates exits in their system. The duration it takes for an individual to pass through this detox process depends on factors like severity of the addiction, frequency of opiate usage, the type of opiate used and the overall health of the individual. This detox process is divided into different stages.
The Early Stages of Opiates Withdrawal: During this stage of withdrawal from opiates, symptoms start to appear 6 to 30 hours after the individual stops taking the opiate. This timing depends on the kind of opiate the person is addicted to. One may experience symptoms like body aches, muscle pains, troubled sleep, anxiety, irritability, sweating and fatigue, during the early stages

The Later Stages of Opiates Withdrawal: Withdrawal symptoms worsen after around 72 hours from the last opiate intake by the individual. During this period, the early withdrawal symptoms of opiates can become more severe while some new symptoms like vomiting, nausea, chills, diarrhea and stomach ache may also appear.

Tips To Cope With Opiate Withdrawal

Opiate addicts undergoing withdrawal symptoms can use the following tips to cope with opiate withdrawal.

Taking Over-The-Counter Medications: Opiate relieves pain and thus its absence leads to extreme pain in the joints, bones and muscles; hence, taking over-the-counter pain killers can help to treat these pains caused by opiate withdrawal effectively. Common opiate withdrawal symptoms like vomiting, nausea, constipation and diarrhea can also be dealt with prescribed medication. These will help to make the withdrawal process much less intense.

Resting & Sleeping Sufficiently: With the pains, nausea, vomiting and other stressful symptoms, the opiate withdrawal process can be very taxing on the patient. So, it becomes essential for individuals experiencing opiate withdrawal symptoms to sleep for at least 8 hours a day to energize their body. They should sleep and rest whenever they can and should only engage in light exercising and avoid strenuous activity.

Relaxing the Workload: If possible, one should relax and limit their workload and other responsibilities which can cause further stress.

Talking to Someone: Anxiety is a fairly common withdrawal symptom that is experienced by people and is a powerful trigger for a relapse too. So people going through opiate withdrawal process must talk to someone, whether it’s their family, friends, individuals of a self-help group or doctors, and share their feelings in order to avoid a relapse from opiate withdrawal.

Being Comfortable: When preparing to go through an opiate withdrawal, one should have a comfortable place for doing so. When choosing their home, these people should ensure that the room in which they are going to spend most of their time recuperating must have a comfortable place to rest and have interesting things to keep them happily occupied through the opiates withdrawal phase.

Attending Detox Program With a Companion: People experiencing severe withdrawal symptoms must attend a formal detox program for opiate withdrawal. What is important is, they must be accompanied by a near one till the time their anxiety and depression from opiate withdrawal reach to manageable levels. They should be encouraged to talk and share their feelings as much as possible to make this journey easier.

Drinking Loads of Water & Eating Healthy: With symptoms like diarrhea and vomiting in the withdrawal stages of opiates, it becomes very essential for the patient to drink more and more of water to keep themselves replenished and well hydrated. Eating a healthy diet is also essential for coping with these opiate withdrawal symptoms.

By following the above mentioned tips on how to cope up with opiate withdrawal symptoms, one can conveniently sail through the trying times of the detox program. With patience, perseverance and determination one can get rid of their opiate addiction successfully.

Also Read:

Written, Edited or Reviewed By:

, MD, FFARCSI

Last Modified On: November 8, 2017

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Popular Video

Save

Symptom Checker

Hair Care

Irritable Bowel Syndrome

Weight Loss

Acne Health

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Find Pain Physician

Subscribe to Free ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2017 ePainAssist, All rights reserved.

DMCA.com Protection Status